Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis

Y. H H Lien, R. Hansen, W. F. Kern, J. Bangert, Raymond B Nagle, M. Ko, M. S. Siskind

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

Ciprofloxacin is known to cause acute interstitial nephritis. We report the first case of ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. The patient presented with acute renal failure and skin lesions following a 14-day course of ciprofloxacin administered for cellulitis. The patient had symmetric, palm-sized, tender violaceous plaques on both axillae. The renal biopsy revealed granulomatous interstitial disease. A skin biopsy revealed an elastolytic process with histocytic infiltration and calcification. After discontinuing ciprofloxacin and starting a short course of steroid therapy, the skin lesion and renal function improved promptly. The nephritis relapsed after prednisone was discontinued and responded to a second course of steroid therapy. Ciprofloxacin, like penicillin, can cause granulomatous interstitial nephritis and elastolysis. A prolonged course of steroid therapy may be indicated in patients with ciprofloxacin-induced granulomatous interstitial nephritis to avoid early relapse.

Original languageEnglish (US)
Pages (from-to)598-602
Number of pages5
JournalAmerican Journal of Kidney Diseases
Volume22
Issue number4
StatePublished - 1993

Fingerprint

Interstitial Nephritis
Ciprofloxacin
Steroids
Skin
Kidney
Biopsy
Axilla
Cellulitis
Nephritis
Prednisone
Acute Kidney Injury
Penicillins
Therapeutics
Recurrence

ASJC Scopus subject areas

  • Nephrology

Cite this

Lien, Y. H. H., Hansen, R., Kern, W. F., Bangert, J., Nagle, R. B., Ko, M., & Siskind, M. S. (1993). Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. American Journal of Kidney Diseases, 22(4), 598-602.

Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. / Lien, Y. H H; Hansen, R.; Kern, W. F.; Bangert, J.; Nagle, Raymond B; Ko, M.; Siskind, M. S.

In: American Journal of Kidney Diseases, Vol. 22, No. 4, 1993, p. 598-602.

Research output: Contribution to journalArticle

Lien, YHH, Hansen, R, Kern, WF, Bangert, J, Nagle, RB, Ko, M & Siskind, MS 1993, 'Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis', American Journal of Kidney Diseases, vol. 22, no. 4, pp. 598-602.
Lien, Y. H H ; Hansen, R. ; Kern, W. F. ; Bangert, J. ; Nagle, Raymond B ; Ko, M. ; Siskind, M. S. / Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. In: American Journal of Kidney Diseases. 1993 ; Vol. 22, No. 4. pp. 598-602.
@article{3d9b0e5fecf342b48fa52f19380a5e3d,
title = "Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis",
abstract = "Ciprofloxacin is known to cause acute interstitial nephritis. We report the first case of ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. The patient presented with acute renal failure and skin lesions following a 14-day course of ciprofloxacin administered for cellulitis. The patient had symmetric, palm-sized, tender violaceous plaques on both axillae. The renal biopsy revealed granulomatous interstitial disease. A skin biopsy revealed an elastolytic process with histocytic infiltration and calcification. After discontinuing ciprofloxacin and starting a short course of steroid therapy, the skin lesion and renal function improved promptly. The nephritis relapsed after prednisone was discontinued and responded to a second course of steroid therapy. Ciprofloxacin, like penicillin, can cause granulomatous interstitial nephritis and elastolysis. A prolonged course of steroid therapy may be indicated in patients with ciprofloxacin-induced granulomatous interstitial nephritis to avoid early relapse.",
author = "Lien, {Y. H H} and R. Hansen and Kern, {W. F.} and J. Bangert and Nagle, {Raymond B} and M. Ko and Siskind, {M. S.}",
year = "1993",
language = "English (US)",
volume = "22",
pages = "598--602",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "4",

}

TY - JOUR

T1 - Ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis

AU - Lien, Y. H H

AU - Hansen, R.

AU - Kern, W. F.

AU - Bangert, J.

AU - Nagle, Raymond B

AU - Ko, M.

AU - Siskind, M. S.

PY - 1993

Y1 - 1993

N2 - Ciprofloxacin is known to cause acute interstitial nephritis. We report the first case of ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. The patient presented with acute renal failure and skin lesions following a 14-day course of ciprofloxacin administered for cellulitis. The patient had symmetric, palm-sized, tender violaceous plaques on both axillae. The renal biopsy revealed granulomatous interstitial disease. A skin biopsy revealed an elastolytic process with histocytic infiltration and calcification. After discontinuing ciprofloxacin and starting a short course of steroid therapy, the skin lesion and renal function improved promptly. The nephritis relapsed after prednisone was discontinued and responded to a second course of steroid therapy. Ciprofloxacin, like penicillin, can cause granulomatous interstitial nephritis and elastolysis. A prolonged course of steroid therapy may be indicated in patients with ciprofloxacin-induced granulomatous interstitial nephritis to avoid early relapse.

AB - Ciprofloxacin is known to cause acute interstitial nephritis. We report the first case of ciprofloxacin-induced granulomatous interstitial nephritis and localized elastolysis. The patient presented with acute renal failure and skin lesions following a 14-day course of ciprofloxacin administered for cellulitis. The patient had symmetric, palm-sized, tender violaceous plaques on both axillae. The renal biopsy revealed granulomatous interstitial disease. A skin biopsy revealed an elastolytic process with histocytic infiltration and calcification. After discontinuing ciprofloxacin and starting a short course of steroid therapy, the skin lesion and renal function improved promptly. The nephritis relapsed after prednisone was discontinued and responded to a second course of steroid therapy. Ciprofloxacin, like penicillin, can cause granulomatous interstitial nephritis and elastolysis. A prolonged course of steroid therapy may be indicated in patients with ciprofloxacin-induced granulomatous interstitial nephritis to avoid early relapse.

UR - http://www.scopus.com/inward/record.url?scp=0027444903&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027444903&partnerID=8YFLogxK

M3 - Article

VL - 22

SP - 598

EP - 602

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 4

ER -